Aa
A
A
A
Close
Neurology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Does Keppra Lowers the immune system

My 4 year old neice is epileptic. She has been on medications for the last three and a half years. She had her first episode of seizure at the age of 1 which was a full seizure. After a three month period of no seizures, she started getting them again as episodes of staring and slumping. Her neurologist put her on valparin and she was alright for a year with no episodes. Now since last two years, shes been having these episodes again where there is a hand shake, eye twitch and slight body shake and these episodes last for a couple of seconds after which she continues her activity as always. In fact shes even aware now a days when these episodes occur and responds when called.  The problem here is that after the seizures started occurring again, doctor added lamitor to which she did not take too well and so it was with drawn and topamac was added. Even with that, the episodes did not stop. So that was also withdrawn and she is now on Leviteracetam for the last one year and three months or so. The doctor is also not sure why seizures keep occurring despite medications. As he has not seen those episodes, he feels they are not really seizures as her development and other activities are normal. Her MRI was normal. Her CT shows small calcification on her frontal lobe region that is not growing.

She is now on 5-0-10ml Valparin and 2-0-2ml Leviteracetam.

She also had secondary pneumonia last year with lung abscess that had to be removed surgically. she keeps getting one infection or another at least twice a month and is put on antibiotics. She gets cold cough very frequently.

My main concern here is...does leviteracetam lower the immunity levels of children and does it cause repeated infections as a side effect?

And can you throw some light on the possible causes of continuing episodes of seizures despite giving medications for the same?
2 Responses
Avatar universal
MEDICAL PROFESSIONAL
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.

Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.

Levetiracetam has been associated with pharyngitis, rhinitis, and cough in 4-14% of patients. It can lower blood counts in ~2% and cause flu-like symptoms in ~5%.

Patients with epilepsy may be refractory to medicines. These patients should be evaluated for possible epilepsy surgery, especially if they continue to have seizures despite trialing 2-3 medications.

People with epilepsy may also seize because of missed doses of medication, infection, or inadequate medication dosage.

I would suggest that your niece be evaluated by an epileptologist associated with a surgical epilepsy group.  

Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.

Avatar universal
A related discussion, immune system was started.
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease